Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Wakefield, VA

June 5, 2001Lunenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 5, 2001, 8:47 PM EDT for Lunenburg County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2001, 8:47 PM EDT (00:47 UTC)
Expired
Jun 5, 2001, 9:15 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Lunenburg County, VA

The radar

The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 060047
SVRAKQ
VAC111-060115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
847 PM EDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 915 PM EDT

* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF LOVES MILL...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  ORAL OAKS AT 850 PM
  KENBRIDGE AT 900 PM
  LAFOON CORNER AT 910 PM
  BACONS FORK AND GILLS CORNER AT 915 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM.

$$

SCHUMANN
&&
LAT...LON 3698 7824 3695 7840 3680 7805 3700 7793

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:20 PM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 5, 3:20 PM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT TUE JUN 5 2001

LATEST VISIBLE AND RADAR IMAGE SHOWING OUTFLOW BOUNDARY NOW ALONG SW
PORTION OF CWA...FROM KFVX TO KAVC TO KRZZ. S OF THAT
BOUNDARY...TEMPS AROUND 90 AND DEWPTS IN THE LOWER TO MID 70S. MSAS
LI FIELDS SHOWING -5 TO -8 ACROSS SOUTHERN VA AND NE NC...WITH MOST
UNSTABLE AIR OVER COASTAL PLAIN. WATER VAPOR ALSO SHOWING WEAK VORT
MAX OVER ERN KY. THIS FEATURE PROGGED TO DRIFT OVER OUR CWA TONIGHT.

THIS EVENING EXPECT SCT TSTRMS NEAR AND SOUTH OF OUTFLOW
BOUNDARY...BASICALLY OVER SW PORTIONS OF CWA. CAPE AND SHEAR FIELDS
SUGGEST MAINLY PULSE SEVERE POTENTIAL OVER SW SECTIONS...BUT A
LITTLE MORE SHEAR/POTENTIAL FOR ORGANIZED CONVECTION SHOULD STORMS
BUILD FARTHER N. ALSO...SOME POTENTIAL FOR DEVELOPMENT OF COMPLEX
TONIGHT...MUCH AS LAST NIGHT. ETA AND NGM BOTH HINTING AT SUCH A
DEVELOPMENT IN THE MODEL UVV FIELDS AND MODEL PRECIP FIELDS.

MORE UNSETTLED WX ON TAP FOR TOMORROW...WITH ONLY CHANGE THE
CONVECTION MAY MAKE IT FARTHER N AS BOUNDARY LIFTS SOMEWHAT. AFTER
FRONTAL WAVE PASSES THU...FRONT DROPS S...WITH SLIGHTLY COOLER MORE
STABLE AMS BUILDING IN FROM N TO S THU AND THU NIGHT. FRI THU SUN
LOOK DRY WITH HIGH PRES IN PLACE. PLAN TO GO DRY FOR NOW DAYS 6 AND
7. SOME HINT OF A COLD FROPA IN NW FLOW EARLY NEXT WEEK...BUT NOT
CLEAR IF IT WILL PRODUCE ANY PRECIP HERE.

FCSTID = 18
SBY   68  81  69  75 /  40  40  40  40
OXB   65  74  67  71 /  40  40  40  40
ECG   71  83  69  81 /  30  30  30  50
ORF   71  83  69  81 /  30  30  30  50
PHF   70  85  69  81 /  40  30  30  50
AKQ   72  86  70  81 /  40  30  30  50
RIC   70  85  #69  81 /  40  30  30  50
FVX   70  85  69  81 /  40  30  30  50

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY

In the hours before

Special weather statement, Jun 5, 6:12 PM EDT, 2 hours 35 minutes before
NCZ012>017-030>032-102-VAZ048-049-060>098-052200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 PM EDT TUE JUN 5 2001

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT...

ALL SOUTH CENTRAL VIRGINIA...EXTREME SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA CAN EXPECT THUNDERSTORMS THIS EVENING
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS GREATER THE
60 MPH. AREAS WEST OF RICHMOND AND SOUTHWARD ALONG INTERSTATE 95 CAN
EXPECT THESE STORM THROUGH 9 PM.  THE STORMS WILL THEN SPREAD
EASTWARD THROUGH MIDNIGHT AND EVENTUALLY REACH THE TIDEWATER AREA
AND NORTHERN OUTERBANKS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWJARN SPOTTER ACTIVATION MAY BE NEEDED...SO STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR FORECAST
UPDATES.

SCHUMANN
Special weather statement, Jun 5, 6:43 PM EDT, 2 hours 4 minutes before
NCZ012>017-030>032-102-VAZ048-049-060>098-060600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 PM EDT TUE JUN 5 2001

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT...

ALL SOUTH CENTRAL VIRGINIA...EXTREME SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA CAN EXPECT THUNDERSTORMS THIS EVENING
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS GREATER THE
60 MPH. AREAS WEST OF RICHMOND AND SOUTHWARD ALONG INTERSTATE 95 CAN
EXPECT THESE STORM THROUGH 9 PM.  THE STORMS WILL THEN SPREAD
EASTWARD THROUGH MIDNIGHT AND EVENTUALLY REACH THE TIDEWATER AREA
AND NORTHERN OUTERBANKS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...SO STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR FORECAST
UPDATES.

SCHUMANN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:00 PM EDTSevere Thunderstorm WarningAKQLunenburg45 min
Jun 6, 4:46 PM EDTSevere Thunderstorm WarningAKQHanover29 min
Jun 6, 5:02 PM EDTSevere Thunderstorm WarningAKQHenrico, City of Richmond28 min
Jun 6, 5:28 PM EDTSevere Thunderstorm WarningAKQHenrico, City of Richmond32 min
Jun 6, 5:58 PM EDTSevere Thunderstorm WarningAKQCharles City, Henrico32 min
Jun 6, 6:27 PM EDTSevere Thunderstorm WarningAKQCharles City33 min
Jun 6, 6:48 PM EDTSevere Thunderstorm WarningAKQPrince George, City of Hopewell27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.